Senior Report 8.7

seniorreport

 Case Presentation by Heather Bowman, MD

 

Chief Complaint: “I took all of my pills”

 

History of Present Illness:

A 40 year old male with PMH DM, HTN, depression and recent cocaine use comes in reporting he wanted to kill himself. He admits to taking 10 tablets of remeron (mirtazapine) (15 mg tablets), and “whatever was left in the bottle”, possibly up to 30 tablets of simvastatin (20mg) as well as 8 tablets of a “cold medication”. He reports some chest pain and ringing in his ears. Otherwise denies nausea, vomiting, difficulty breathing, abdominal pain, or headaches. He denies taking any other substances including other pills, alcohol or drugs.

 

Past Medical History: DM, HTN, depression, closed head injury

Past Surgical History: “head surgery” following closed head injury

Medications: aspirin, lantus, lisinopril, simvastatin, remeron

Allergies: Tylenol

Social: no smoking or drinking, last use cocaine 4-5 days ago, no IVDA

Family History: HTN

 

Physical:

Vitals: BP 193/106, HR 77, resp 18, temp 36.3, oxygen saturation 100% RA

Cardiovascular: regular rate & rhythm, no murmurs. Radial and DP pulses strong and symmetric, chest pain is not reproducible

Respiratory: clear to auscultation bilaterally

GI: Abdomen soft, non-tender, non-distended

Neuro: pupils 3mm, round reactive to light, facial smile symmetric, alert & oriented x 3, interacting appropriately

Psychiatric: admits to suicidal ideation, no homicidal ideation, no visual or auditory hallucinations

 

Questions:

1. What is the most important study to get on the patient?

A. CBC and chem-7
B. EKG
C. Aspirin level
D. Urine drug screen

 

2. Chem 7 shows Na=140, K+=3.9, Cl=107, HCO3=25, BUN=13, creatinine=0.9, glu=346, Ca=0.9, Mg=1.8. EKG is as pictured. Aspirin level is negative. UDS shows cocaine otherwise negative. ECG as below; HR 81, PR interval 138, QRS 106, QTc 529

Bowman%20prolong%20qtc%20ekg
What is your next step?

A. Make sure magnesium >2mg/dL, potassium >4 mMol/L, and calcium and phosphorous are normal and call MICU
B. Tell pharmacy to mix 3 amps of bicarb in 250cc of normal saline and begin bicarb infusion on the patient and admit the patient.
C. Give the patient a few liters of normal saline, maybe some insulin, and clear the patient for psych when glucose is <300
D. Order a troponin and get ready to call CCU

 

3. Which substance that the patient took is likely causing the above EKG findings?

A. Remeron (mirtazapine)
B. Simvastatin
C. Cocaine
D. Antihistamine cold medication

 

4. (Bonus Question) Which dysrhythmia do you worry about above EKG progressing to?

A. Ventricular tachycardia
B. Bradycardia
C. Torsades
D. Atrial fibrillation

 

Answers:

1. B. EKG: While the policy at many institutions is to get basic labs as part of the screening protocol for a psych patient these labs are often of low utility. Labs are often used for screening on a psychiatric patients with an exacerbation of their psychiatric illness to rule out other medical conditions. Laboratory results are used to clear your patient who has no other complaints but in a potential overdose situation an EKG is a better answer. While you may not expect any EKG changes with remeron or simvastatin, it is a cheap and easy test that should be obtained for any unknown medication overdose. In many cases of overdose, patients may not report all co-ingestions. One should not expect symptoms with salicylate overdoses in quantities less than 150mg/kg (6.5g). This patient reported taking 8 tabs of a cold medication which could have contained 325mg aspirin each, however this dose would not be close to the dose needed to induce tinnitus. It is prudent to consider aspirin and acetaminophen ingestion with any overdose as these are medications readily available in patient’s medicine cabinets. While we often order a UDS, toxicologists will tell you that it does not screen for all drugs and has many false positives. The patient admitted which tabs he took and disclosed his cocaine use, so a UDS is probably of lower utility than an EKG.
2. A. Make sure magnesium >2mg/dL, potassium >4 mMol/L, and calcium and phosphorous are normal and call MICU
This patient has a QT and a QTc of 456/529. A normal QTc is 350-440 in a female and up to 460 in a male. The poison center uses a cutoff of 500 as their cutoff for a worrisome EKG. Treatment for QTc prolongation is to make sure electrolytes are normalized and optimized (magnesium >2, potassium >4, and calcium and phosphorous are normal). When the potassium concentration in the blood rises the action potential shortens making arrhythmias less likely, so you should aim for a potassium a little higher than normal (4 instead of 3.5).

PLEASE DON’T GIVE BICARB AS THIS IS A GOOD WAY TO KILL THE PATIENT. Bicarb is treatment for QRS prolongation (as is seen in TCA overdose), not for QTc prolongation. While the patient is also hyperglycemic and option C would be a good answer if they had a normal EKG, in this case they need more than their glucose corrected before being cleared for psych. Not every EKG abnormality needs a heart catheterization. In this case his EKG abnormalities are from his ingestion, not cardiac disease.
3. D. Antihistamine cold medication
D. Antihistamine poisoning can include delirium, psychosis, seizure, coma, hypotension, QRS widening, QT interval changes and ventricular dysrhythmias including torsades. Although this patient was never able to confirm which medication he took based on EKG changes we suspect his “cold medication” contained a diphenhydramine type substance. Diphenhydramine is a reversible competitive histamine-1 receptor antagonist with significant effects including anticholinergic, sedative, anti-vertigo, antiemetic, antidyskinetic and local anesthetic properties. Presentation of diphenhydramine toxicity can include nervous system manifestations such as impaired consciousness, seizures, hallucinations, extrapyramidal movement disorders, toxic psychoses, ataxia, tachycardia, hypertension, hypothermia, convulsions, delirium, syncope and respiratory failure from crossing blood brain barrier. Anticholinergic effects can include fever, tachyarrhythmias, hallucinations, urinary retention, blurred vision and mydriasis. In addition to tachycardia, cardiac effects can include hypertension or hypotension, which may relate to other factors such as age, hydration status, co-morbid conditions and vascular tone. Through inhibition of fast sodium channels, patients can develop wide complex tachycardias. At higher diphenhydramine concentrations patients will also develop potassium channel inhibition which results in QT interval prolongation.
Remeron (mirtazapine) has sedative effects due to histamine receptor antagonism and orthostatic hypotension due to alpha 1 adrenergic antagonism. It has low incidence of anticholinergic side effects.
Simvastatin’s overdose effects are an extension of adverse effects including nausea/vomiting/diarrhea/abdominal pain, rhabdomyolysis, elevated LFTs, tendon rupture etc. Cocaine increases sympathetic activity and vasospasm and in overdose antagonizes cardiac sodium channels, thus the common complaint of cocaine induced chest pain. Severe toxicity can present with seizures or severe agitation.

4. C. Torsades

Sources:
Dr. Nefcy
Wikipedia
http://www.internationaljournalofcardiology.com/article/S0167-5273(04)00078-6/fulltext

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: